South Carolina, 2010Flash Flood in South Carolina, May 31, 2010
May 31, 2010 · NWS CAE · 1 event in 1 county or zone
One to two inches of rain in downtown Columbia produced some flash flooding in the Five Points area. Water rose up to the base of vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One to two inches of rain in downtown Columbia produced some flash flooding in the Five Points area. Water rose up to the base of vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 12:44 PM EST, 46 minutes earlier.
Area forecast discussion, May 31, 12:44 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT MON MAY 31 2010
.SYNOPSIS...
DEEP MOISTURE WILL REMAIN OVER THE REGION TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. SUFFICIENT MOISTURE AND DAYTIME
HEATING COMBINED WITH AN UNSTABLE AIR MASS WILL ALLOW FOR
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
NUMEROUS SHOWERS/TSTMS DEVELOPING OVER THE AREA THIS LATE MORNING
AS AN UPPER LEVEL SLOWLY MOVES THROUGH. THE AIR MASS IS MODERATELY
UNSTABLE. HIGH PRECIPITABLE WATER...SO LOCALLY HEAVY RAIN IS
POSSIBLE. UPPER LOW OVER NRN ALABAMA WILL LIFT NORTHEAST. SHORT
WAVE CROSSING THE AREA WILL KEEP A CHANCE OF CONVECTION. WITH
CLOUDS AND PRECIP....HIGHS THIS AFTERNOON IN THE LOW/MID 80S LOOK
GOOD. LOWS TONIGHT SHOULD BE CONSISTENT...IN THE MID 60S TO LOWER
70S.
AMPLE LOW/MID LEVEL MOISTURE AND RELATIVELY STEEP LAPSE RATES
COMBINED WITH DAYTIME HEATING MAY LEAD TO A SCATTERED
STRONG/SEVERE STORMS THIS AFTERNOON. MID LEVEL TEMPERATURES ARE
AROUND -10C. MAIN THREAT WILL BE DAMAGING WINDS AND HAIL IN THE
STRONGER STORMS. POTENTIAL FOR LOCALLY HEAVY RAIN IF ANY TRAINING
EFFECT ECHOES DEVELOP.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
RELATIVELY LITTLE CHANGE THROUGH THE PERIOD. CONSIDERABLE
ATMOSPHERIC MOISTURE TO REMAIN OVER THE REGION WITH WEAK UPPER
TROUGHINESS...AND EXPECTATION OF SCATTERED MAINLY DIURNAL SHOWERS
AND THUNDERSTORMS.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
SOME UNCERTAINTIES EXIST. GFS/ECMWF INDICATE UPPER TROUGH AND
SURFACE FRONT PASSING THROUGH...BUT TIMING DIFFERENCES EXIST. USED A
BLEND OF HPC AND MOS GUIDANCE.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
PLENTY OF MOISTURE...MODERATE INSTABILITY AND UPPER COOL POCKET
FROM UPPER LOW IS PROVIDING SUFFICIENT DYNAMICS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. EXPECT WIDESPREAD CONVECTION WITH MVFR/IFR
CONDITIONS THROUGH THE AFTERNOON. CONVECTION COVERAGE SHOULD
DECREASE DURING THE EVENING...WITH STRATUS AND FOG DEVELOPING
OVERNIGHT. SCATTERED CONVECTION IS EXPECTED TO DEVELOP AGAIN TUESDAY
MORNING.
EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND TSTMS WITH MVFR
AND IFR CONDITIONS MAINLY DURING THE AFTERNOONS AND EVENINGS THROUGH
FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
AVIATION...10
Hazardous weather outlook, May 31, 8:29 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
929 AM EDT MON MAY 31 2010
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
929 AM EDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY AND MAY PRODUCE LOCALLY
HEAVY RAIN. SOME LOCALIZED FLOODING IS POSSIBLE IN AREAS WITH POOR
DRAINAGE. IT IS ALSO POSSIBLE THAT ONE OR TWO STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 9:53 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT MON MAY 31 2010
SCZ015-022-028-029-031-311530-
KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER-
1053 AM EDT MON MAY 31 2010
...STRONG THUNDERSTORMS WERE AFFECTING KERSHAW...LANCASTER...LEE...
RICHLAND AND SUMTER COUNTIES...
AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUGOFF TO 10 MILES
NORTHWEST OF SUMMERTON...OR ALONG A LINE EXTENDING FROM CAMDEN TO 13
MILES SOUTHWEST OF SOUTH SUMTER...MOVING NORTHEAST AT 10 MPH.
THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE
AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
LM
Special weather statement, May 31, 10:14 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1114 AM EDT MON MAY 31 2010
GAZ040-063>065-SCZ018-025-026-030-311615-
AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-SALUDA-
1114 AM EDT MON MAY 31 2010
...THUNDERSTORMS WITH HEAVY RAINS WERE AFFECTING AIKEN...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND AND
SALUDA COUNTIES...
AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH
SOUTH OF MCCORMICK TO 8 MILES SOUTH OF HARLEM...MOVING NORTHEAST AT
10 MPH.
THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE
AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
LM
Special weather statement, May 31, 1:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT MON MAY 31 2010
GAZ077-SCZ035-311845-
BARNWELL-BURKE-
203 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILLETT...OR 17 MILES WEST OF ALLENDALE...
MOVING NORTH AT 10 MPH.
SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
LM
Special weather statement, May 31, 1:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT MON MAY 31 2010
SCZ028-311915-
RICHLAND-
214 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CAYCE...MOVING NORTHEAST
AT 10 MPH.
SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
LM
Flash Flood, Richland
- When
- May 31, 1:30 PM EST to 2:00 PM EST
- Where
- Richland County, Columbia to 0.85 mi E of Columbia
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.000, -81.020
Public reported flash flood along Rocky Branch creek in the Whaley Mill area of downtown Columbia. Water rose to the bottom of vehicles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in Florida, May 31, 20101 death · 1 event
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Damaging Winds in Texas, May 31, 2010$100,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 222916.